Hello

mamab

New
Messages
3
Reaction score
0
Points
0
So my only experience with seizures is in the last three months. My 15 year old daughter started fainting at the end of March, starting seizing in April, has been hospitalized twice for seizures, and on Memorial Day lost all feeling in both legs has not been able to walk. Medical doctors jumped to conclusion it was non-epileptic psychogenic seizures and refused to do anything more. When we saw several mental health people, including psychiatrist, psychologist, and teen mental health program, they all concluded it did not fit the conversion diagnosis and thought it was physical. So I am at a loss. She was on Cyclobenzapine, Gabapentin, Nortriptyline, and Botox for headaches prior. I have now stopped everything except the gabapentin. Does anyone have any ideas for me what we should do next to treat, get help, live with this?
 

Porkette

Veteran
Messages
1,420
Reaction score
12
Points
148
Hi mamab,

I'm sorry to hear that your daughter has seizures I was 10 when I started having my seizures (56 now). My best advice to you is to get your daughter to a Epilepsy Center which is usually at a large hospital or university hospital then have her see an Epileptologist which is a Dr. that specializes in epilepsy. Another thing I would do is get her off the gabapentin (Neurontin) there is over $240 million in lawsuits on this drug. The drug co. did off market labeling on the drug and they were on NBC DATELINE a few yrs. ago and proved the drug can cause seizures for some people who never had seizures. I know the drug caused me to have absence status seizures which would last 30 min. to 2 hrs. and it caused more brain damage.
Another thing you will be able to do is have your daughter see a neuropsychologist and neurosurgeon if she goes to an Epilepsy Center all these Drs. work together as a team to figure out what's going on with a person and what's causing the problem.
You may want to try your daughter on cbd (medical marijuana) it's done wonders for me reducing my seizures. Also keep track of any possible seizures write down on a calendar what time they happen and the type of seizure it is along with writing down when she starts and stops her monthly cycle by doing this the Dr. may be able to see if this is all hormone related and if there's a pattern in the seizures as to what time of day/night they happen or what days of the month. I always have seizures the 3rd week of the month all do to hormones changing. I wish you and your family the best of luck and May God Bless All of You!

Sue
 

mamab

New
Messages
3
Reaction score
0
Points
0
Thank you so much for the info. We are going to Epilepsy Center next week. And nobody has mentioned hormones before, so I am glad you said that.
 

Porkette

Veteran
Messages
1,420
Reaction score
12
Points
148
Hi mamab,

What happens about 1 week to 10 days before the monthly cycle the estrogen level goes up while the progesterone level goes down. Estrogen causes more excitement which in turn can sometimes trigger seizures for some women. You can buy progesterone cream in natural food stores that you put on your skin for a couple days before the cycle and that has helped me in the past. The cream is made of wild yams and peanut oil so if your daughter is allergic to peanuts she can not use this. Wishing you and your family the best and May God Bless All of You!

Sue
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
Hey mamab, welcome to CWE.

It's great that you are being proactive in finding for answers about your daughter's health. How frustrating that her doctors aren't on the same page. If you can, seek out additional medical doctors to take a look at her case. Has she seen an epileptologist (epilepsy specialist)? They tend to do a better job when ruling epilepsy in or out as a diagnosis.

Has your daughter had an EEG? A negative EEG won't rule epilepsy out, but a positive one could confirm such a diagnosis and suggest treatment.

She was on Cyclobenzapine, Gabapentin, Nortriptyline, and Botox for headaches prior.
By prior, do you mean before the initial seizures? Or do you mean she was put on the meds afterwards by the physical and/or psych doctors? I ask because some medications can cause seizures and [i[stopping[/i] some medications too quickly can also cause seizures.

The botox for headaches suggests that she has migraines, is that right? Migraines are considered a close cousin of epilepsy, and some of the symptoms can be similar. Does anyone one else in your family suffer from migraines or seizures? That could be another indication of a possible epilepsy diagnosis.

Was there a precipitating event for the loss of feeling in her legs? Did it happen immediately after a seizure? Has she had MRI or CT scans to make sure there is no neurological cause for the paralysis? Has had an electromyography test (sensors are used to measure electrical activity in the muscles) to determine where the paralysis is occurring -- in other words is it a joint issue, a spinal issue, or a brain issue? Does she have some control over the muscles -- can she use the bathroom, etc.?

These are all factors the doctors should be taking into consideration when making a diagnosis and finding a treatment.
 

mamab

New
Messages
3
Reaction score
0
Points
0
She was on the meds prior to seizures for quite a while. We have stopped all now except Gabapentin and are starting to get her off that. She has had migraines since she was about 11-12. I didn't know there might be a correlation, so that helps.

She has had clear EEG and MRI and CT scans. but no electromyography. Maybe that is something I can ask about.

With her legs, she can use bathroom. She can move legs a bit in PT with their techniques and equipment but cannot feel it or know that she is doing it without watching in mirror. And she has strength? tone? when I push on her legs. They don't just fold up. She first felt her legs go numb in hospital a few days after a big seizure where she was unresponsive afterwards for 14 hours. The feeling came back after a few hours. Then a few days after that, after being discharged, the legs lost all feeling and never came back. So I am not sure if it is related or how closely. Can seizures or things that happen during them cause this, contribute, or anything.

Appreciate your information.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
Some kinds of seizures can cause very temporary paralysis, but it's usually just on side of the body, rather than both. Ordinarily there would be no long-term paralysis post-seizure unless there had been some kind of traumatic injury to nerves/spinal cord during the seizure. But it sounds like she's been checked for that with the MRI and CT scan.

When she was seizing/unresponsive for 14 hours was she still being administered the Cyclobenzapine, Gabapentin, Nortriptyline, and Botox? Or were those medications stopped abruptly?
 
Top